If you don't remember your password, you can reset it by entering your email address and clicking the Reset Password button. You will then receive an email that contains a secure link for resetting your password
If the address matches a valid account an email will be sent to __email__ with instructions for resetting your password
A 16-year-old boy presented to the ED with a 2-day history of dyspnea and hypotension. The patient experienced cardiogenic shock and was diagnosed with fulminant myocarditis. Maintaining hemodynamic stability was a challenge despite the IV administration of large doses of positive inotropic and vasoactive agents. Transthoracic echocardiography (TTE) revealed severe cardiac dysfunction. Femoral venoarterial extracorporeal membrane oxygenation (VA-ECMO) was initiated under ultrasound guidance. Cannulation was performed with use of a right femoral artery reinfusion cannula (15F) and a left femoral venous drainage cannula (21F). The patient's clinical status improved during VA-ECMO support with administration of anticoagulation therapy. VA-ECMO was discontinued after 7 days. TTE after decannulation detected a cannula-shaped structure in the inferior vena cava (IVC), where the femoral venous drainage cannula had been placed during VA-ECMO support. (Video 1, Fig 1A, C, D). Surprisingly, TTE detected blood flow signals in the cannula-shaped structure (Fig 1B).
Question: Based on the echocardiographic images included, what is the most likely diagnosis in this clinical context? After reviewing the clinical information and the echocardiographic images, what would you recommend as the next step?
Answer: The most likely diagnosis in the clinical context we have described is long- segment caval thrombus. After the administration of anticoagulation therapy, repeat TTE assessments showed no residual thrombotic material 10 days later (Video 2). The patient did not experience symptoms or clinical signs suggestive of IVC syndrome (eg, lower extremity edema) or pulmonary embolism (eg, dyspnea)
Cannula-associated DVT has been linked to the activation of the coagulation system induced by the contact of blood with nonbiological artificial materials.
The diagnosis of DVT is established based on incompressibility of peripheral veins, absence of blood flow, and visualization of thrombi, typically by echocardiography and CT. In some reports, cannula-associated DVT after discontinuation of venovenous ECMO (VV-ECMO) affected between 18.1% and 71.4% of surviving patients.
The pathogenesis of cannula-associated DVT involves rheological changes caused by the blood flow around the cannulas, which may increase thrombogenic potential. The main challenge of anticoagulation therapy during ECMO is to maintain the delicate balance between a reduction in thrombotic risk and prevention of hemorrhage. The activated partial thromboplastin time (aPTT) test has been used to guide and monitor anticoagulation therapy with unfractionated heparin (UFH). However, aPTT is not a reliable measure of anticoagulant effects in practice. A higher level of aPTT has not been associated with a lower frequency of cannula-associated DVT.
Multiple variables, including baseline aPTT levels, which may vary between critically ill patients and normal control subjects, influence the reliability of the aPTT test for monitoring UFH therapeutic ranges. Additionally, studies about the predictive value of other blood coagulation indicators, such as prothrombin time, fibrinogen level, mean platelet count, and D-dimer value, for thrombotic events have reached discordant conclusions.
The coagulation indicators that are commonly used during ECMO support are likely insufficient for accurate anticoagulation monitoring. Although effective anticoagulation is necessary to prevent cannula-associated DVT, no universally accepted standard for anticoagulation monitoring is currently available in clinical practice. Further research is needed to improve anticoagulation protocols and achieve reliable anticoagulation monitoring, to successfully prevent cannula-associated DVT.
The heterogeneous distribution of cannula-associated DVT is determined by the different cannulation approaches. A greater diameter of the cannula often correlates
Therefore, cannula-associated DVT occurs more frequently in the IVC, because the drainage cannula placed in the IVC is usually the largest one. In our center, cannula-associated DVT after VA-ECMO decannulation was detected by TTE in only a few patients. The low number of cases may be explained by our protocol and the characteristics of the patient population in our center. First, we implanted smaller drainage cannulas (19-21 F) in patients. A small cannula may have little effect on the thrombogenic potential of the blood surrounding it. Second, most of the patients in our center received VA-ECMO support for cardiogenic shock. Whether the particular hemodynamic changes associated with the two types of ECMO will have different effects on blood thrombogenicity around the cannula is unclear. Researchers have focused mostly on cannula-associated DVT during VV-ECMO support. Few reports have been published about cannula- associated DVT after discontinuation of VA-ECMO.
A retrospective observational analysis showed that in-hospital mortality rates and death rates at discharge from the ICU and at 90 days did not differ significantly between patients with cannula-associated DVT and those who did not experience this complication.
However, despite the lack of statistical significance, the in-hospital mortality rate was higher in the cannula-associated DVT group, suggesting that thrombotic events related to VV-ECMO may have an impact on mortality outcomes.
Confirming the diagnosis of cannula-associated DVT is critical because DVT is associated with a potential risk of sudden death from pulmonary embolism.
In theory, DVT can lead to IVC syndrome manifesting with edema of the lower limbs.
However, this manifestation is not apparent in many patients with DVT, likely because, in most cases, the thrombus is too small to obstruct the blood flow in the IVC. Only a few patients, who have a long-segment DVT, develop IVC syndrome.
The patient in our case had a long-segment DVT but the blood continued to flow through the thrombus. IVC syndrome did not develop because the cannula-shaped thrombus was able to mitigate the passive venous congestion in the IVC.
TTE has low sensitivity in detecting cannula-associated DVT when the cannulas are in situ during VA-ECMO support in this patient. Daily TTE was not able to confirm presence of the cannula-associated DVT while this patient was receiving VA-ECMO support. However, a long-segment thrombus was found immediately after removal of the cannula. The thrombus copied the shape of the cannula that had been removed. TTE can provide clear images of the cannula-associated DVT after removal of the cannula. The optimal treatment of long-segment IVC thrombosis after discontinuation of ECMO has yet to be determined. Options include anticoagulation as sole therapy, thrombolytic therapy, mechanical intervention, and surgical removal. In our case, implanting an IVC filter was challenging because the massive DVT had expanded above the level of the hepatic vein ostium. Surgical removal was not considered an appropriate first-line therapy because the patient was critically ill. Thrombolytic therapy carries a high risk of bleeding. Therefore, anticoagulation alone was considered the optimal choice for the treatment of the cannula-associated DVT in this patient. After the patient was treated solely with UFH, TTE assessment did not detect any residual thrombotic material after 10 days.
Cannula-associated DVT is often underdiagnosed because most affected patients do not present with characteristic clinical features. Moreover, TTE does not show clear images of the thrombus during ECMO support. However, cannula-associated DVT can be detected by TTE immediately after removal of the cannula. UFH anticoagulation alone may be the optimal treatment choice in certain critically ill patients, such as the patient described in our case.
Cannula-associated DVT is a complication that occurs frequently after removal of VV-ECMO. However, a long-segment cannula-associated DVT is rare, especially in patients who receive VA-ECMO.
TTE has low sensitivity for detecting cannula-associated DVT during ECMO support, but TEE can show clear images of DVT after removal of the cannula.
UFH anticoagulation alone may be the optimal treatment for cannula- associated DVT confirmed by echocardiography.